Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, KY

May 4, 2021Wayne County, Kentucky

NWS Jackson, KY issued this special weather statement at May 4, 2021, 5:01 AM EDT for Wayne County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 5:01 AM EDT (09:01 UTC)
Expired
May 4, 2021, 5:30 AM EDT
In force
29 min
Issued by
NWS Jackson, KY

County Wayne County, KY

The radar

The Nashville radar (KOHX), 151 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2263 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2263 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

162 
WWUS83 KJKL 040901
SPSJKL

Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT Tue May 4 2021

KYZ083-040930-
Wayne-
501 AM EDT Tue May 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE
COUNTY...

At 459 AM EDT, strong thunderstorms were clustered over Byrdstown,
moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Slickford, Susie, Zula, Hidalgo, Powersburg, Sunnybrook and Alpha. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
      3672 8502 3676 8501 3680 8502 3685 8495
      3660 8478
TIME...MOT...LOC 0859Z 234DEG 20KT 3660 8512 

$$

JMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at May 4, 4:39 AM EDT, 22 minutes earlier.

Area forecast discussion, May 4, 4:39 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
439 AM EDT Tue May 4 2021

.UPDATE...
Issued at 145 AM EDT TUE MAY 4 2021

Touched up the PoPs through the rest of the night per the latest
radar trends and CAMs consensus. The severe threat still looks on
track for later this night with already a couple of severe
thunderstorms just to the west of the CWA and a strong one moving
through our southeast. The latest mesoanalysis shows decent
supercell parameters through much of central Kentucky and
advecting east so any development will need to be watched closely
for signs of organization. Have also updated the T/Td grids with
the latest obs and trends. These grid changes have been sent to
the NDFD and web servers.

UPDATE Issued at 1050 PM EDT MON MAY 3 2021

After a lull in cloud cover during the evening, a bit of an
increase in cloud cover has been noted recently over south central
KY and portions of middle TN into the TN Cumberland Plateau
region. Locally with the breaks in the clouds, some sheltered
vally locations have dropped off to the lower 60s and in the case
of the Johnson County mesonet station, the upper 50s. Some
adjustments have been made to hourly temperatures as a result as
well as min T for some of the valley locations.

Otherwise, looking at the recent guidance including some of the
0Z CAM guidance, isolated to scattered showers and a few storms
appear probable across East KY after midnight as elevated
instability is expected to be present with MUCAPE generally in
the 1000 to 1500 J/kg range or so. Meanwhile, the remnants of
overnight convection in the MS Valley should approach the area
from the west late tonight, with what is left moving across East
Ky during the morning to early afternoon hours on Tuesday. A
relative lull may then ensue during the mid to late afternoon to
early evening, before additional redevelopment and increase in
coverage likely occurs as the cold front approaches on Tuesday
evening. There remains some uncertainty in the exact timing and
details, but overall have increased pops a bit during the morning
to early afternoon on Tuesday and then decreased pops a bit during
mid to late Tuesday afternoon. Any early to midday convection
should limit convection in the afternoon until the cold front
nears.

UPDATE Issued at 740 PM EDT MON MAY 3 2021

Mid level height rises have led to a lull in the shower activity
this evening with some breaks in the cloud cover noted on recent
satellite imagery. Guidance still suggests some convection may
move into or develop across the area later tonight as elevated
instability is anticipated to remain. However, more widespread
convection should move into the area around or after dawn. Clouds
should generally increase as the night progresses, with at least
an increase in mid and high level clouds anticipated overnight
with some low clouds developing, particularly where any showers or
storms track. Uncertainty still remains with the details and
trends will be monitored to fine to timing as needed.

Hourly grids have been updated based on recent observations,
lowering pops over the next few hours while blending into the
inherited pops for the overnight. Remaining hourly grids have also
been adjusted based on recent observations and trends.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 528 PM EDT MON MAY 3 2021

Showers are lifting off to the northeast along with a surface trough
late this afternoon. There is a complex surface frontal zone to our
west extending from the Upper Midwest south-southwest through the
Ozarks and then through OK/TX. This boundary will become the focus
of shower and thunderstorm activity that will eventually affect our
area during the short term.

There is considerable uncertainty concerning the overnight. CAMs are
showing a variety of solutions for eastern Kentucky. The HRRR brings
an area of convection across our south by around 07-09Z. Other
CAMs including the namnst seem more keen on a complex of storms
(MCS) rolling east-southeast through western and south central
portions of the Commonwealth, with more of a glancing blow for our
southwestern zones between 09-12Z. Forecast soundings do indicate
some elevated instability through the overnight period, generally
between 1000-2000 J/kg. Effective shear of 30-35 kts would be
sufficient for some strong to severe storms late tonight should
anything manage to fire.

There are some decent height rises aloft over the mid Ohio Valley
through the evening tonight. Thus expecting a general warming aloft
which should tend to dampen any convection that does fire. While
convection can not be ruled out, rising heights should have the
effect of moderating lapse rates aloft and in turn taking some of
the convective growth factor out of the equation. Much of the
instability does reside in the -10 to -30 C (large) hail growth
region, and any organized convection should be enough to produce
gusty to possibly damaging surface winds. But at this time am
hesitant enough not to buy into the HRRR solution wholesale and
feel it may be over zealous with overnight convection. However,
believe it is prudent to expect the possibility of some strong
storms, and can not rule out an isolated severe storm or two
leading up to sunrise, mainly across our southwest zones.

Fast moving trough and corresponding surface front will approach our
area late Tuesday, Tuesday night. MUCAPES of 1500-2500 J/kg and a
strong effective shear of about 50 kts will set the stage for
another round of weather, which could be the round that would
provide us with our best chance of severe weather late Thursday
afternoon into Thursday evening. Lapse rates aloft could be more
impressive, but are just steep enough to warrant a potential of
hail, with shear making up the difference. The key to severe weather
potential will be how much destabilization occurs with morning
convection tomorrow versus how much we are able to recover and
destabilize by late afternoon and Tuesday evening.

With the wide variety of solutions and various evolutions, this
is probably the most challenging part of the short term. At
present confidence is low, but suspect our best chance of anything
severe will come with convection that could fire along and ahead
of the frontal boundary Tuesday evening.

.LONG TERM...(Wednesday night through Monday)
Issued at 439 AM EDT TUE MAY 4 2021

0Z Thursday will start off with high pressure moving into the CWA
from the west following a departing cold front. Models are in much
better agreement about timing of the precip as it exits KY, with the
CWA going completely dry before 6Z. This area of high pressure will
remain in control of eastern KY through Thursday, keeping dry
conditions in place. That being said, we will still be located
within a deep longwave trough aloft, which will advect colder
Canadian air into the region. So despite abundant sunshine on
Wednesday, temperatures will only top out int he 60s for highs.

A shortwave is set to move through the overarching longwave trough,
reaching the state by 0Z Friday. A surface low would also have been
associated with this upper level wave, but will dissipate before the
wave begins traversing the state. Expect there to be some precip
chances as the wave moves through, impacting the JKL CWA Thursday
night and Friday. There is still quite a bit of disagreement as to
the extent of this precip between the GFS and ECWMF, so stuck with
the NBM at this point for pop. However, feel it is favoring the
eastern CWA a bit, so wouldn't be surprised if pops increase across
the rest of the CWA in coming forecasts. Highs will once again only
top out in the low to mid 60s for both Thursday and Friday. This
will limit instability across the area, so do not have any mention
of thunder at this time.

Both models try to show another surface low and weak shortwave
bringing a surge of moisture to the region late Friday into Friday
night. The ECMWF just skirts the far eastern portion of the state
with pops, while the GFS should primarily stay just to the north of
the CWA. Overall, doesn't look to be much impact.

Meanwhile, a strong surface low pressure system will have developed
to our west, and will be located across the Central Plains by 12Z
Saturday. While enhanced NW flow is expected to remain in place
aloft, at the surface, southerly winds will be in place as high
pressure slides to our south and this next low pressure system
approaches from the west. A warm front will quickly form and lift
northward through the state during the day Saturday, with a warmer
and more moisture laden airmass moving into the state. The GFS has
precip associated with this system moving into the state throughout
the day Saturday, quickly overspreading the state and portions of
the Mid-Mississippi Valley with likely pops by 18Z. As has been the
trend, the ECMWF has a similar pattern, but is substantially slower
than the GFS, not having pops reaching central and eastern KY until
between 18 and 0Z Sunday. Even then, it lifts north quickly, with
little impact to the eastern portion of the state. The NBM bridges
the gap between the two, keeping only chance pops during this time.

Showers and thunderstorms then increase Saturday night and into
Sunday according to both models as the low pressure system moves
into the Ohio Valley and the associated cold front begins to
traverse the state. This front will become more elongated from west
to east throughout the day Sunday and will slow its progression
southward, keeping shower and thunderstorm chances across much of
the CWA through the end of the forecast period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 210 AM EDT TUE MAY 4 2021

VFR conditions dominate the current obs across eastern Kentucky,
but there still is some potential for a deck of MVFR clouds to
develop overnight per model guidance. For now have left this
potential out of the gridded forecast until the pcpn threat moves
back in towards dawn for most places. Look for a few periods of
thunderstorms potentially impacting the TAF sites during the day
Tuesday. Gusty winds will be around some of these storms, as well.
Outside of the storms, winds will average around 10 kts out of
the southwest with some gusts close to 20 kts, at times.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...RAY
LONG TERM...JMW
AVIATION...KAS/GREIF
Hazardous weather outlook, May 4, 4:15 AM EDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
415 AM EDT Tue May 4 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
415 AM EDT Tue May 4 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms can be expected today and
tonight as a slow moving weather system crosses the area. A few
of the thunderstorms could be strong to severe, with gusty winds,
large hail, and heavy rain the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, strong
winds, and heavy rain that may occur through tonight.

GREIF/JMW

In the hours before

Special weather statement, May 4, 1:19 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
119 AM EDT Tue May 4 2021

KYZ086>088-040545-
Knox-Bell-Harlan-
119 AM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN...EAST
CENTRAL BELL AND SOUTH CENTRAL KNOX COUNTIES...

At 118 AM EDT, a strong thunderstorm was located over Wallsend, or
over Pineville, moving east at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Pineville, Wallins Creek, East Pineville, Wallsend, Varilla,
Coldiron, Ingram, Ponza, Stony Fork Junction, Black Snake, Kentenia,
Tacky Town, Straight Creek, Blanche, Cary, Cubage, Rella, Fourmile,
Clear Creek Springs and Wasioto.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3673 8382 3682 8384 3689 8338 3669 8336
      3667 8340 3666 8344
TIME...MOT...LOC 0518Z 268DEG 23KT 3677 8373

JMW
Special weather statement, May 4, 2:06 AM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 AM EDT Tue May 4 2021

KYZ088-040630-
Harlan-
206 AM EDT Tue May 4 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN COUNTY...

At 205 AM EDT, a strong thunderstorm was located over Pathfork, or 7
miles southwest of Harlan, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bobs Creek, Hensley Store, Mary Alice, Smith, Liggett, Cranks,
Martins Fork Lake, Pathfork, Three Point, Kentenia, Grays Knob,
Peepace Store, Lenarve, Martins Fork and Crummies.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3672 8349 3673 8350 3679 8349 3683 8310
      3680 8310 3678 8313 3676 8313 3674 8314
      3674 8320 3670 8335
TIME...MOT...LOC 0605Z 276DEG 20KT 3675 8341

JMW
Special weather statement, May 4, 5:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
501 AM EDT Tue May 4 2021

KYZ083-040930-
Wayne-
501 AM EDT Tue May 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WAYNE
COUNTY...

At 459 AM EDT, strong thunderstorms were clustered over Byrdstown,
moving northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Slickford, Susie, Zula, Hidalgo, Powersburg, Sunnybrook and Alpha.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3661 8496 3663 8500 3668 8500 3669 8502
      3672 8502 3676 8501 3680 8502 3685 8495
      3660 8478
TIME...MOT...LOC 0859Z 234DEG 20KT 3660 8512

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:19 AM EDTSpecial Weather StatementJKLBell26 min
May 4, 2:06 AM EDTSpecial Weather StatementJKLHarlan24 min
May 4, 6:59 AM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
May 4, 7:27 AM EDTFlash Flood WarningJKLMcCreary5 hr
May 4, 7:51 AM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley5 hr
May 4, 8:34 AM EDTFlash Flood WarningJKLWayne3 hr
May 4, 9:04 AM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
May 4, 10:49 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, Pulaski, Rockcastle, Whitley3 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.